Alert archive / Montana / Winter Weather Advisories in 2021
Winter Weather Advisory 2, NWS Missoula, MT
NWS Missoula, MT issued this winter weather advisory at Jan 4, 2021, 1:39 AM PST for Clearwater County, Idaho County, Idaho; 7 counties in Montana. It took effect at Jan 4, 2021, 10:00 AM PST. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2021, 1:39 AM PST (09:39 UTC)
- In effect from
- Jan 4, 2021, 10:00 AM PST
- Expired
- Jan 5, 2021, 8:00 AM PST
- In force
- 22 hr
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID, Flathead County, MT, Granite County, MT, Lake County, MT, Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 43 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 9.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
349 WWUS45 KMSO 040939 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 239 AM MST Mon Jan 4 2021 MTZ004-050200- /O.NEW.KMSO.WW.Y.0002.210104T1800Z-210105T0200Z/ Lower Clark Fork Region- 239 AM MST Mon Jan 4 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING... * WHAT...Snow expected. Total snow accumulations of 4 to 7 inches at Lookout Pass and up to two inches of snow in mixed precipitation below Lookout to Superior. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...From 11 AM this morning to 7 PM MST this evening. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
3 follow-up statements
265 WWUS45 KMSO 041845 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 1145 AM MST Mon Jan 4 2021 MTZ007-051600- /O.NEW.KMSO.WW.Y.0003.210105T0300Z-210105T1600Z/ Butte/Blackfoot Region- 1145 AM MST Mon Jan 4 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 9 AM MST TUESDAY... * WHAT...Snow and blowing snow expected. A short period of heavy snow and gusty wind is anticipated between 10pm and 1am causing conditions to deteriorate quickly. A refreeze of paved surfaces is possible, creating very slick conditions. Total snow accumulations of 1 to 2 inches in the valleys, and 3 to 4 inches over MacDonald Pass, Homestake Pass and Georgetown Lake. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...From 8 PM this evening to 9 AM MST Tuesday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ009-010-051600- /O.NEW.KMSO.WW.Y.0003.210105T0300Z-210105T1600Z/ Western Lemhi County-Eastern Lemhi County- 1145 AM MST Mon Jan 4 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 9 AM MST TUESDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 3 to 6 inches over Lost Trail Pass and Williams Creek Summit, with up to an inch of snow possible in the valleys. A brief period of freezing rain is possible from Salmon northward on Highway 93 with a light glaze of ice possible. * WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon. * WHEN...From 8 PM this evening to 9 AM MST Tuesday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ006-051600- /O.EXB.KMSO.WW.Y.0002.210105T0000Z-210105T1600Z/ Bitterroot/Sapphire Mountains- 1145 AM MST Mon Jan 4 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 AM MST TUESDAY... * WHAT...Snow expected. A short period of heavy snow and gusty wind is anticipated between 8pm and midnight causing conditions to deteriorate quickly. Total snow accumulations of 3 to 6 inches over Lolo and Lost Trail Pass, with 1 to 2 inches in the lower elevations. * WHERE...Bitterroot/Sapphire Mountains. * WHEN...From 5 PM this afternoon to 9 AM MST Tuesday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ005-006-051600- /O.EXB.KMSO.WW.Y.0002.210105T0000Z-210105T1600Z/ Northern Clearwater Mountains-Southern Clearwater Mountains- 1045 AM PST Mon Jan 4 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 AM PST TUESDAY ABOVE 4000 FEET... * WHAT...Snow expected above 4000 feet. A short period of heavy snow and gusty wind is anticipated between 5pm and 11pm causing conditions to deteriorate quickly. Total snow accumulations of 3 to 6 inches. * WHERE...Northern Clearwater Mountains and Southern Clearwater Mountains. * WHEN...From 4 PM this afternoon to 8 AM PST Tuesday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ002-051600- /O.EXB.KMSO.WW.Y.0002.210105T0000Z-210105T1600Z/ West Glacier Region- 1145 AM MST Mon Jan 4 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 AM MST TUESDAY ABOVE 4000 FEET... * WHAT...Mixed precipitation snow and blowing snow above 4000 feet, including over Marias Pass. A period of light freezing rain is possible, particularly on Highway 2 from West Glacier to Marias Pass. Total snow accumulations of 2 to 4 inches and ice accumulations of a light glaze. * WHERE...West Glacier Region. * WHEN...From 5 PM this afternoon to 9 AM MST Tuesday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ004-051200- /O.EXT.KMSO.WW.Y.0002.000000T0000Z-210105T1200Z/ Lower Clark Fork Region- 1145 AM MST Mon Jan 4 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 5 AM MST TUESDAY... * WHAT...Snow expected. A short period of heavy snow and gusty wind is anticipated between 6pm and 10pm causing conditions to deteriorate quickly. Total snow accumulations of 3 to 6 inches at Lookout Pass and up to two inches of snow in mixed precipitation below Lookout to Superior. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...Until 5 AM MST Tuesday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
167 WWUS45 KMSO 051200 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 500 AM MST Tue Jan 5 2021 MTZ004-051600- /O.EXT.KMSO.WW.Y.0002.000000T0000Z-210105T1600Z/ Lower Clark Fork Region- 500 AM MST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM MST THIS MORNING... * WHAT...Snow expected. Advisory extended due to moderate snow showers developing over the pass and along I-90. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...Until 9 AM MST this morning. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ006-051600- /O.CON.KMSO.WW.Y.0002.000000T0000Z-210105T1600Z/ Bitterroot/Sapphire Mountains- 500 AM MST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... * WHAT...Snow expected. A short period of heavy snow and gusty wind is anticipated between 8pm and midnight causing conditions to deteriorate quickly. Total snow accumulations of 3 to 6 inches over Lolo and Lost Trail Pass, with 1 to 2 inches in the lower elevations. * WHERE...Bitterroot/Sapphire Mountains. * WHEN...From 5 PM this afternoon to 9 AM MST Tuesday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ007-051600- /O.CON.KMSO.WW.Y.0003.000000T0000Z-210105T1600Z/ Butte/Blackfoot Region- 500 AM MST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... * WHAT...Snow and blowing snow expected. A short period of heavy snow and gusty wind is anticipated between 10pm and 1am causing conditions to deteriorate quickly. A refreeze of paved surfaces is possible, creating very slick conditions. Total snow accumulations of 1 to 2 inches in the valleys, and 3 to 4 inches over MacDonald Pass, Homestake Pass and Georgetown Lake. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...From 8 PM this evening to 9 AM MST Tuesday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ009-010-051600- /O.CON.KMSO.WW.Y.0003.000000T0000Z-210105T1600Z/ Western Lemhi County-Eastern Lemhi County- 500 AM MST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... * WHAT...Mixed precipitation expected. Total snow accumulations of 3 to 6 inches over Lost Trail Pass and Williams Creek Summit, with up to an inch of snow possible in the valleys. A brief period of freezing rain is possible from Salmon northward on Highway 93 with a light glaze of ice possible. * WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon. * WHEN...From 8 PM this evening to 9 AM MST Tuesday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ005-006-051600- /O.CON.KMSO.WW.Y.0002.000000T0000Z-210105T1600Z/ Northern Clearwater Mountains-Southern Clearwater Mountains- 400 AM PST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING ABOVE 4000 FEET... * WHAT...Snow expected above 4000 feet. A short period of heavy snow and gusty wind is anticipated between 5pm and 11pm causing conditions to deteriorate quickly. Total snow accumulations of 3 to 6 inches. * WHERE...Northern Clearwater Mountains and Southern Clearwater Mountains. * WHEN...From 4 PM this afternoon to 8 AM PST Tuesday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ002-051600- /O.CON.KMSO.WW.Y.0002.000000T0000Z-210105T1600Z/ West Glacier Region- 500 AM MST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING ABOVE 4000 FEET... * WHAT...Mixed precipitation snow and blowing snow above 4000 feet, including over Marias Pass. A period of light freezing rain is possible, particularly on Highway 2 from West Glacier to Marias Pass. Total snow accumulations of 2 to 4 inches and ice accumulations of a light glaze. * WHERE...West Glacier Region. * WHEN...From 5 PM this afternoon to 9 AM MST Tuesday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
621 WWUS45 KMSO 051555 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 855 AM MST Tue Jan 5 2021 MTZ004-051700- /O.EXP.KMSO.WW.Y.0002.000000T0000Z-210105T1600Z/ Lower Clark Fork Region- 855 AM MST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING... $$ MTZ006-051700- /O.EXP.KMSO.WW.Y.0002.000000T0000Z-210105T1600Z/ Bitterroot/Sapphire Mountains- 855 AM MST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING... $$ MTZ007-051700- /O.EXP.KMSO.WW.Y.0003.000000T0000Z-210105T1600Z/ Butte/Blackfoot Region- 855 AM MST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING... $$ IDZ009-010-051700- /O.EXP.KMSO.WW.Y.0003.000000T0000Z-210105T1600Z/ Western Lemhi County-Eastern Lemhi County- 855 AM MST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING... $$ IDZ005-006-051700- /O.EXP.KMSO.WW.Y.0002.000000T0000Z-210105T1600Z/ Northern Clearwater Mountains-Southern Clearwater Mountains- 755 AM PST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING ABOVE 4000 FEET... $$ MTZ002-051700- /O.EXP.KMSO.WW.Y.0002.000000T0000Z-210105T1600Z/ West Glacier Region- 855 AM MST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING ABOVE 4000 FEET... $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter weather advisory went out at Jan 3, 1:29 PM PST, 12 hours 10 minutes earlier.
Area forecast discussion, Jan 3, 1:29 PM PST, 12 hours 10 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
229 PM MST Sun Jan 3 2021
.DISCUSSION...A mix of breezy winds, showers, and periods of
sunshine will continue behind today’s cold front. Winds are
expected to decrease during this evening.
The next weather system is already approaching the west coast and
will begin to spread showers into the Northern Rockies beginning
Monday morning in central Idaho. Widespread showers are then
expected during the afternoon and evening. Showers during the
daytime do not appear to have much impact, but Monday evening and
overnight will need to be monitored for changing conditions with
the next cold front passage. There are indications that the front
will strengthen as it passes south and east of Missoula during
Monday evening, which could cause quickly changing conditions and
low visibility.
Showers may linger into Tuesday morning but with a decreasing
trend.
The rest of Tuesday and the first half of Wednesday are showing
dry under weak high pressure.
Model guidance are coming into good agreement on the potential
for a more impactful trough to pass Wednesday night through
Thursday. This trough is expected to be colder and have better
orientation for most valleys to see at least some snow.
Details in the forecast become less certain for Friday through
the weekend.
&&
.AVIATION...Breezy west and northwest winds will linger through
the afternoon, but the pressure gradient is forecast to weaken
this evening which should rid of most of the wind gusts. Clouds
will return overnight and lower through Monday as the next weather
system moves into the region from the southwest. Showers will also
increase in coverage with widespread showers during Monday
afternoon and evening, along with another cold front passage.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory until 5 PM MST this afternoon Butte/Blackfoot
Region.
Wind Advisory until 5 PM MST this afternoon Missoula/Bitterroot
Valleys.
Wind Advisory until 5 PM MST this afternoon Flathead/Mission
Valleys.
Wind Advisory until 5 PM MST this afternoon Potomac/Seeley Lake
Region.
ID...None.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 10:45 AM PST | Winter Weather Advisory | MSO | Lemhi | 21 hr |
Nearby
Winter Weather Advisories in Montana, 2021Winter Weather Advisories in Idaho, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.